In 2021, over 100,000 people died nationally from drug overdoses driven by fentanyl – and the fastest-growing group is under the age of 19. In Tennessee, there were 2,734 overdose deaths driven by fentanyl and 24 of those were in Hamblen County.
- A potent prescription synthetic opioid drug approved by the FDA for pain relief and anesthetic.
- Fentanyl is 80-100 times stronger than morphine.
- A potentially lethal dose of fentanyl is the size of 2 grains of salt.
- According to the DEA, 6 out of 10 pills contain a potentially lethal dose of fentanyl.
Important things you need to know about fentanyl:
- You can’t smell or taste fentanyl, and you cannot tell if a pill is fake just by looking at it.
- Do not take any pill that you do not directly get from a doctor or pharmacist.
- Pills purchased online or from social media are not safe — no matter what someone tells you.
- If you or someone around you takes an illegal pill, know how to recognize an opioid overdose.
- Never use illegal pills when you’re alone.
Signs of an opioid overdose:
- Pinpoint pupils
- Slow, shallow, or no breathing
- Gurgling or snoring
- Difficult to wake or can’t wake
- Extreme drowsiness
- Cold, clammy skin
- Gray/blue skin, fingernails, or lips
Call 911 immediately if you think someone is overdosing.
IF YOU OR A LOVED ONE NEEDS A CONFIDENTIAL REFERRAL, CALL THE HAMBLEN COUNTY SUBSTANCE ABUSE COALITION OFFICE AT 423-748-7494.